MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII HA POR TIBIAL {} SZ 7 RT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

SMITH & NEPHEW, INC. GII HA POR TIBIAL {} SZ 7 RT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 71422072
Medical Device Problem Codes Loss of Osseointegration (2408); Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Deformity/ Disfigurement (2360); Osteolysis (2377); Inadequate Osseointegration (2646); Joint Laxity (4526)
Date of Event 01/11/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Bilateral patient.It was reported that, after an initial right tka had been performed on (b)(6) 2012 due to degenerative joint disease and genu varum malalignment with mild flexion contracture of the right knee, the patient experienced mechanical loosening of the joint.X-rays showed the tibial component had an augment medial and lateral and an extended stem.Plaintiff underwent a right knee revision surgery on (b)(6) 2019, where a gross loosening and subsidence of tibial component into extreme varus was found.The patella component was retained.Patient current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Section h6 was updated.Section b4 was corrected.
 
Event or Problem Description
Bilateral patient.It was reported that, after an initial right tka on (b)(6) 2012, due to severe posttraumatic arthritis.Plaintiff experiences mechanical loosening, x-rays showed the tibial component has an augment medial and lateral and an extended stem.Plaintiff underwent a right revision surgery on (b)(6) 2019, where a gross loosening and subsidence of tibial component into extreme varus and non-bone ingrown in femoral component was found and the patella component was retained.Patient status is unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.However, the lab analysis concluded that a visual examination of the implants showed minimal wear-related damage and discoloration to the articular surfaces of the xlpe liner.Yellowish discoloration of the polyethylene of implants can occur when exposed to fluids in or around a joint.Minimal wear-related damage to the articular surface of the femoral implant, as well as minimal wear related damage to the tibial implant.Macroscopic/microscopic examination of the implants reveal possible extraction scratching on the tibial implant and occurring slightly on one edge of the femoral implant.There was minimal bony ingrowth observed on both the femoral and tibial implants.Having little to no boney in-growth/on-growth on the porous surface of the retrieved implants could possibly cause the loosening of the implants leading to revision.No additional unexpected visual features noted.No evidence of deviation in processing or material was found for the retrieved item.Destructive testing was not performed during this examination.No definitive conclusions as to the cause of these issues can be determined.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that based on the documentation provided, the primary porous construct was implanted without tibial baseplate fixation screws and cannot be ruled out as a contributing factor to the reported events.The gii tks porous surgical technique notes that appropriately sized screws are to be used in conjunction with the tibial baseplate and finned fixation peg.It is unknown to what extent the lack of fixation screws in the presence of ¿only fibrous tissue ongrowth¿ after approximately 7 years in-vivo had on the construct and/or the ¿extreme varus¿ subsidence; however, the risk for micromotion and/or macromotion would have been increased.The assessed patient impact includes the modified primary surgical procedure (without screw fixation), inadequate bone-integration/gross loosening, subsidence into extreme varus, ¿metallic staining¿ and the revision with long-stemmed, augmented competitor components.Although it was reported that the revision construct provided excellent stability, the current patient status is unknown.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported event could be corroborated as a revision surgery was needed.Factors that could contribute to the reported event include fixation screws not used, abnormal motion over time, bone degeneration, size selected, lack of ingrowth, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII HA POR TIBIAL {} SZ 7 RT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15123237
Report Number1020279-2022-03517
Device Sequence Number5614403
Product Code MBH
UDI-Device Identifier03596010496386
UDI-Public03596010496386
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K030612
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/23/2019
Device Model Number71422072
Device Catalogue Number71422072
Device Lot Number08MM02629A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2022
Supplement Date Received by Manufacturer07/11/2022
11/10/2022
Initial Report FDA Received Date07/28/2022
Supplement Report FDA Received Date09/15/2022
11/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/25/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71420576 / LOT: 11LM03634; PN: 71420996 / LOT: 09FM11726; PN: 71453292 / LOT: 11DM15083
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient SexMale